Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 26, NWS Grand Rapids, MI

September 12, 20226 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 12, 2022, 9:52 PM EDT for 6 counties in Michigan. It took effect at Sep 13, 2022, 6:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2022, 9:52 PM EDT (01:52 UTC)
In effect from
Sep 13, 2022, 6:00 AM EDT
Expired
Sep 13, 2022, 11:28 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WHUS43 KGRR 130152
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
952 PM EDT Mon Sep 12 2022

MIZ037-043-050-131000-
/O.NEW.KGRR.BH.S.0026.220913T1000Z-220913T2200Z/
Mason-Oceana-Muskegon-
952 PM EDT Mon Sep 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 6 AM EDT Tuesday through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North winds over Lake Michigan will build
  waves late tonight and on Tuesday. Waves will likely reach the 3
  to 5 foot range. North sides of north piers will be dangerous
  places to swim. Piers may become dangerous as well with waves
  out of the north crashing into them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ056-064-071-131000-
/O.NEW.KGRR.BH.S.0026.220913T1500Z-220914T0300Z/
Ottawa-Allegan-Van Buren-
952 PM EDT Mon Sep 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North winds over Lake Michigan will build
  waves on Tuesday. Waves will likely reach the 3 to 5 foot range.
  North sides of north piers will be dangerous places to swim.
  Piers may become dangerous as well with waves out of the north
  crashing into them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
2 follow-up statements
007 
WHUS43 KGRR 130755
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
355 AM EDT Tue Sep 13 2022

MIZ037-043-050-131600-
/O.CON.KGRR.BH.S.0026.220913T1000Z-220913T2200Z/
Mason-Oceana-Muskegon-
355 AM EDT Tue Sep 13 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ056-064-071-131600-
/O.CON.KGRR.BH.S.0026.220913T1500Z-220914T0300Z/
Ottawa-Allegan-Van Buren-
355 AM EDT Tue Sep 13 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
755 
WHUS43 KGRR 131528
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1128 AM EDT Tue Sep 13 2022

MIZ037-043-050-131630-
/O.CAN.KGRR.BH.S.0026.000000T0000Z-220913T2200Z/
Mason-Oceana-Muskegon-
1128 AM EDT Tue Sep 13 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves are expected to remain below advisory levels this
afternoon.

$$

MIZ056-064-071-131630-
/O.CAN.KGRR.BH.S.0026.000000T0000Z-220914T0300Z/
Ottawa-Allegan-Van Buren-
1128 AM EDT Tue Sep 13 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves are expected to remain below advisory levels this
afternoon.


$$

wdm

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 9:47 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 12, 9:47 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
947 PM EDT Mon Sep 12 2022

LATEST UPDATE...
Marine

.DISCUSSION...(This evening through next Monday)
Issued at 316 PM EDT Mon Sep 12 2022

- Cool Into Wednesday / Limited Rainfall

Our rather impressive looking storm system in the visible
satellite images is centered over SE Wisconsin at the surface but
over northern Indiana at mid to high levels. This system has
warped the cold air to the south side of it so it's cooler over
northern Indiana and northeast Illinois than central Lower
Michigan. The rain shield around the system is falling apart as
it has used up most of the mid level moisture that was lifting
through the occlusion process. Over the next 24 hours this system
slowly move east then shear out and merge with a northern stream
system over NE Canada.

This will keep our area inside the deep cold through Tuesday and
actually into Wednesday morning. Even so, due to all of the
layered clouds associated with this system it will not get overly
cold tonight or tomorrow night (no frost/freeze just yet).

The system has used up most of the moisture it had with it, so
even though we get into what would be the deformation
precipitation band later tonight into Tuesday, I do not expect
much in the way of rainfall. It will be more like light rain
showers or sprinkles.

The upper wave that merges with our current system is currently
over central Canada near Lake Winnipeg. The upper level jet
associated with that stays north of the Canadian boarder tomorrow
into Wednesday. Nonetheless it sends a shallow cold front our way
tomorrow night into early Wednesday. Being shallow and without
much upper level support, all that will do for us is keep us
cooler longer. Wednesday should see more sunshine (jet core north
of us by then) even with that shallow cold front.

- Warming Into Weekend Then More Rainfall

Once that system gets out of the way a complex interaction between
a southern stream system and a much stronger northern stream
system (both currently over the Pacific Ocean) builds an upstream
ridge over the central CONUS by Wednesday into Thursday. The
shallow cool air will keep us cooler Wednesday but by Thursday we
will have enough southerly flow at low to mid levels to bring the
warmer air back.

Each day, into the weekend, starting Wednesday, should be warmer
than the day before it. Highs could be well into the 80s by
Saturday. However that complex interaction of the northern and
southern stream creates a progressive upper level trough that
moves slowly east into the following week. Likely we should stay
in the warm air into at least the middle of next week. However
starting Saturday but it may take until Monday, we will end up
with wiggly front near us bring periods of showers and possibly
thunderstorm. Due to the complex nature of these interacting
systems, it is to hard this point to point point how this will
work out but one way or the other we should have 3 to 5 day with
no rain.

- Recurving Typhoon Means Cooler Later

We now have Typhoon MUIFA in the western Pacific. It is forecast
to recurved into the northern stream Polar Jet by the end of this
week. Typically about a week after that happens we get 3 to 5
days of cold weather (a rossby wave interaction thing). This
would suggest much cooler air by the end of next week. There is
support on both the ECMWF and GFS for this to happen.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 817 PM EDT Mon Sep 12 2022

An upper low spinning east through the Southern Great Lakes will
bring clouds to all of the TAF sites over the next 24 hours. At
this time it appears much of the cloud cover will be VFR. The best
chance at some MVFR ceilings will be on Tuesday between 14Z and
21Z as the back edge of the upper low swings across the area.
These clouds will likely be associated with some lake generated
rain showers that occur late tonight over Lake Michigan. A few
light showers will be possible on Tuesday, although we expect
mainly dry conditions most of the time. Light and variable winds
tonight will become west-northwest at 8-15 knots Tuesday midday
and afternoon.

&&

.MARINE...
Issued at 947 PM EDT Mon Sep 12 2022

Have opted to issue both a Small Craft Advisory and a Beach
Hazards Statement for the entire area on Tuesday. An event similar
to last night's gale will occur over Lake Michigan late tonight
and on Tuesday. The similarities are that the event is tied to a
compact low that will develop a strong core of wind on its west
side. The high resolution models are in agreement that a core of
wind will develop, but the strength is the question. the FV3 and
the ARW are stronger with the HRRR and 4km NAM being a touch
weaker. This will be a somewhat strange event in that the core of
wind will be off shore. What will develop out of this will be a
swell that propogates into our beaches during the day on Tuesday.
The waves for a time at least will have cleaner looks to them as
they will be coming in at a longer period and without wind to
create wind swept spilling breakers. Bottom line though is that 3
to possibly 6 footers will move into all of our beaches on Tuesday
which will pose a hazard to both small craft and late season
swimmers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 6 AM EDT Tuesday through Tuesday
     afternoon for MIZ037-043-050.

     Beach Hazards Statement from Tuesday morning through Tuesday
     evening for MIZ056-064-071.

LM...Small Craft Advisory from 11 AM to 11 PM EDT Tuesday for
     LMZ844>846.

     Small Craft Advisory from 6 AM to 6 PM EDT Tuesday for
     LMZ847>849.

&&

DISCUSSION...WDM
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Sep 12, 3:43 PM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
343 PM EDT Mon Sep 12 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
343 PM EDT Mon Sep 12 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-131945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
343 PM EDT Mon Sep 12 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:54 PM EDTSmall Craft AdvisoryGRR14 hr
Sep 13, 5:32 PM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren5 hr
Sep 13, 5:34 PM EDTSmall Craft AdvisoryGRR5 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.